New Hampshire, 2012

Heavy Snow in New Hampshire, February 24 to 25, 2012

February 24 to 25, 2012 · NWS GYX · 2 events in 2 counties and zones

A large area of low pressure over the Ohio Valley on the morning of the 24th tracked to New Brunswick by the morning of the 25th. The low brought heavy snow to the portions of Coos and Carroll Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A large area of low pressure over the Ohio Valley on the morning of the 24th tracked to New Brunswick by the morning of the 25th. The low brought heavy snow to the portions of Coos and Carroll Counties. Snowfall amounts generally ranged from 4 to 8 inches across the higher terrain of Grafton and Carroll Counties with up to 10 inches in eastern Coos County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 24, 3:58 PM EST, 2 minutes earlier.

Area forecast discussion, Feb 24, 3:58 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
358 PM EST FRI FEB 24 2012

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP OFF THE NEW ENGLAND COAST TONIGHT AND
SPREAD RAIN AND SNOW INTO MAINE AND NEW HAMPSHIRE. COLDER AIR WILL
BE MOVING IN ON STRONG NORTHWESTERLY WINDS BEHIND THE LOW ON
SATURDAY. HIGH PRESSURE BUILDS IN FROM THE WEST THROUGH SUNDAY. LOW
PRESSURE WILL APPROACH FROM THE WEST ON MONDAY AND WILL CROSS NEW
ENGLAND MONDAY EVENING. HIGH PRESSURE WILL BUILD IN FROM THE WEST
ON TUESDAY. A WARM FRONT WILL APPROACH FROM THE SOUTHWEST
WEDNESDAY. LOW PRESSURE WILL TRACK EAST FROM THE GREAT LAKES
WEDNESDAY NIGHT AS THE WARM FRONT STALLS OVER NORTHERN NEW
ENGLAND BRINGING MORE RAIN AND SNOW. LOW PRESSURE WILL CROSS
NORTHERN NEW ENGLAND THURSDAY AND WILL PUSH EAST INTO THE
MARITIMES BY EVENING.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
330PM UPDATE FOR REST OF THIS AFTN: QUICK UPDATE TO GRIDS TO REFELCT
SNOW ACROSS THE MTNS AND UPPED POPS TO LKLY AND CAT. ALSO CHANGED
PTYPE TO RN OR A MIX WELL INLAND AND ADJ POPS FOR THE REST OF THE
AFTN OVER SRN AREAS.

PREV DISC; LOW PRESSURE IS MOVING ACROSS LAKE ERIE THIS AFTERNOON
AND WILL TRACK NEAR THE SAINT LAWRENCE VALLEY TONIGHT. MUCH OF THE
HEAVIER PRECIPITATION WITH THIS AREA OF LOW PRESSURE WILL BE
SPREADING NORTHWARD INTO CANADA AS THE LOW BEGINS TO OCCLUDE. A
SECONDARY AREA OF LOW PRESSURE IS ALREADY DEVELOPING OFFSHORE OF
LONG ISLAND. THIS LOW WILL TRACK NORTHEAST ALONG THE COAST OR JUST
OFFSHORE TONIGHT AND STRENGTHEN RAPIDLY AS IT BECOMES THE DOMINANT
SURFACE FEATURE. VERY WARM AND MOIST AIR SOUTH OF THIS LOW OVER
THE MID ATLANTIC STATES WILL BE AVAILABLE TO BE BROUGHT NORTHWARD
AND LIFTED... YIELDING HIGH PRECIPITATION RATES OVER NEW ENGLAND
AND ESPECIALLY OVER MAINE. LIQUID EQUIVALENT PRECIPITATION OF
AROUND AN INCH IS EXPECTED TONIGHT EVEN DESPITE THE SHORT DURATION
OF THE STORM. THE BIGGEST QUESTION IS WHAT TYPE OF PRECIPITATION
WILL FALL.

MODELS ARE STILL NOT IN GOOD AGREEMENT ON THE TRACK OF THE
DEVELOPING SURFACE LOW... MAKING FORECAST CONFIDENCE STILL LOW
DESPITE THE SHORT LEAD TIME REMAINING. GFS MODEL TRACKS THE
SURFACE LOW JUST INLAND OF THE COAST OF MAINE... THUS BRINGING A
WARMER SOLUTION AND MORE RAIN TO NOT ONLY COASTAL LOCATIONS BUT
LOCATIONS JUST INLAND OF THE COAST. MEANWHILE... THE NAM MODEL
JOINS FORCES WITH THE CMC AND ECMWF IN TRACKING THE LOW FURTHER
OFF SHORE... ALLOWING FOR A COLDER SOLUTION AND MORE WIDESPREAD
SNOW.

BEST FORECAST JUDGMENT AT THIS POINT IS THAT A COASTAL FRONT
WILL DEVELOP ALONG THE COAST... WITH SURFACE LOW PRESSURE MOVING
ALONG THE FRONT. POSITION AND MOVEMENT OF THE COASTAL FRONT WILL
DICTATE WHETHER RAIN OR SNOW OCCURS AT ANY PARTICULAR LOCATION. IT
APPEARS LIKELY THAT COASTAL LOCATIONS INCLUDING PORTLAND WILL
SWITCH OVER TO RAIN LATER THIS EVENING... LIMITING SNOWFALL
ACCUMULATIONS. THE COASTAL FRONT MAY MAKE AN EVEN GREATER PUSH
INTO THE MIDCOAST REGION OVERNIGHT AS THE SURFACE LOW STRENGTHENS
AND SOUTHERLY FLOW AHEAD OF IT PUSHES WARM AIR NORTHWARD. THIS
WILL LIMIT ACCUMULATIONS THROUGH THE MIDCOAST COUNTIES. HOWEVER...
JUST INLAND OF THE COASTAL FRONT SNOWFALL ACCUMULATIONS MAY BE
ENHANCED BY LIFTING FROM THE COASTAL FRONT ITSELF AND THE
PROXIMITY OF THE WARMER AND VERY MOIST AIR. IN THIS LOCATION
SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR MAY END UP PRODUCING
TOTAL SNOWFALL AMOUNTS IN EXCESS OF 6 INCHES. HOWEVER... THIS WILL
LIKELY BE IN A SMALL BAND... AND THE LOCATION OF THIS BAND IS
STILL VERY UNCERTAIN. BEST GUESS RIGHT NOW IS THAT THIS WILL OCCUR
ALONG INTERSTATE 95 FROM LEWISTON TO AUGUSTA AND NORTHEASTWARD
FROM THERE. ACCUMULATIONS WILL BE GREATER IN EASTERN AREAS IN
GENERAL AS THE LOW WILL HAVE HAD MORE TIME TO DEVELOP AND STREAM
IN THE MOISTURE. FURTHER TO THE NORTH... IN THE MOUNTAINS AND
FOOTHILLS REGIONS... PRECIPITATION TYPE WILL NOT BE AN ISSUE AS
TEMPERATURES REMAIN COLD ENOUGH FOR SNOW THROUGHOUT THE EVENT.
ACCUMULATIONS HERE ARE EXPECTED TO BE 6 TO 10 INCHES... WITH THE
MOST ACCUMULATIONS IN THE EASTERN PORTIONS OF THE FORECAST AREA.
TO THE NORTHWEST OF THE MOUNTAIN RIDGES... A SHADOWING EFFECT WILL
LIMIT ACCUMULATIONS SOMEWHAT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
LOW PRESSURE MOVES OFF INTO NEW BRUNSWICK AND THE CANADIAN
MARITIMES REGION ON SATURDAY. BUT STRONG WINDS ROTATING AROUND THE
LOW WILL BE BRINGING IN COLDER AIR DURING THE DAY. WIND GUSTS MAY
EXCEED 40 MPH. A FEW 50 MPH GUSTS ARE POSSIBLE AND A WIND ADVISORY
MAY BE NEEDED. HOWEVER... DID NOT ISSUE A WIND ADVISORY WITH THIS
FORECAST IN ORDER TO AVOID CONFUSION WITH THE CURRENT WINTER
WEATHER HEADLINES. THE WIND ADVISORY POTENTIAL WILL NEED TO BE
REASSESSED TONIGHT. TEMPERATURES SATURDAY NIGHT FALL BACK INTO THE
TEENS AND SINGLE DIGITS WITH WINDS SUBSIDING A BIT.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE BUILDS IN FOR SUNDAY...CLEARING OUT ANY REMAINING
MOUNTAIN CLOUDS AND SNOW SHOWERS. WINDS SHOULD ALSO BEGIN TO RELAX
AND PRESS GRADIENT WEAKENS WITH HIGH SETTLING INTO THE REGION.
WILL SEE AFTERNOON TEMPS AT OR ABOVE NORMAL...WITH A CHILLY NIGHT
SUNDAY NIGHT WITH IDEAL RADIATIONAL COOLING CONDITIONS PRESENT.

EARLY MONDAY...NORTHERN STREAM SHORT WAVE AND SURFACE LOW PRESSURE
WILL APPROACH FROM THE WEST. SHORT WAVE WILL BE WEAKENING AS IT
NEARS NEW ENGLAND...SO MAINLY SNOW SHOWERS FOR THE NORTHERN HALF
OF THE CWA. ANY SNOW ACCUMULATIONS WILL BE FAIRLY LIGHT AND MOSTLY
CONFINED TO THE MOUNTAINS.

SURFACE TROF LINGERS ACROSS THE CWA TUESDAY...SO CLEARING MIGHT BE
LIMITED. BY MIDWEEK NEXT STORM SYSTEM WILL BE APPROACHING. AT THE
MOMENT THIS SYSTEM LOOKS TO BE ANOTHER FEATURING SOUTHWEST FLOW ALOFT.
THIS MEANS THE MOST LIKELY SCENARIO WOULD BE RAIN TO MIX TO SNOW
AS YOU HEAD AWAY FROM THE COAST. JUST HOW QUICKLY THIS TRANSITION
OCCURS IS STILL IN QUESTION. GUIDANCE CONTINUES TO OFFER A
FAVORABLE LOCATION FOR THE SURFACE HIGH PRESSURE...NORTH OF
NORTHERN NEW ENGLAND...FOR LOW LEVEL COLD AIR. MODEL TIMING
DIFFERENCES CONTINUE TO BE AN ISSUE AS WELL...WITH THE 12Z/24
ECMWF AGAIN BEING SLOWER THAN THE GFS. FOR NOW WILL HAVE POP JUST
BELOW LIKELY FOR THIS TIME PERIOD.

WHEN THIS LOW PRESSURE DOES CROSS THE AREA...NORTHWESTERLY FLOW
WILL TAKE OVER IN ITS WAKE. EXPECT A PERIOD OF MOUNTAIN CLOUDS
AND SNOW SHOWERS BEHIND IT.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...EXPECT CONDITIONS TO DETERIORATE TO IFR OR LIFR AS
RAIN AND SNOW MOVES INTO THE REGION TONIGHT. CONDITIONS SHOULD
IMPROVE BY MORNING... BUT STRONG NORTHWEST WINDS GUSTING ABOVE
30KT ARE EXPECTED ON SATURDAY.

LONG TERM...VFR CONDITIONS EXPECTED SUNDAY. SCATTERED MVFR/IFR
CIGS/VSBYS WILL BE POSSIBLE MONDAY IN SNOW SHOWERS...ESPECIALLY IN
THE MOUNTAINS. LATE WEDNESDAY MVFR CONDITIONS ARE POSSIBLE AS LOW
PRESSURE APPROACHES FROM THE WEST.

&&

.MARINE...
SHORT TERM...LOW PRESSURE WILL BE DEEPENING RAPIDLY AS IT MOVES
THROUGH THE GULF OF MAINE TONIGHT. WINDS AHEAD OF THE LOW WILL BE
STRONG... BUT WARM ADVECTION WILL LIMIT MIXING POTENTIAL.
SOUTHWESTERLY FLOW BEHIND THE LOW WILL BEGIN AROUND MIDNIGHT AND
WILL GUST TO STORM FORCE OVER MUCH OF THE WATERS BY SATURDAY
MORNING. PENOBSCOT BAY MAY ESCAPE THE BRUNT OF THE STRONGER
WINDS... AS 70KT LOW LEVEL JET STAYS SOUTH OF THAT AREA. BUT GALE
FORCE GUSTS ARE STILL EXPECTED THERE. ON SATURDAY... FLOW TURNS
WESTERLY TO NORTHWESTERLY WITH GUSTS STILL REACHING GALE OR STORM
FORCE... BUT SUBSIDING LATER IN THE DAY. THOUGH THE FETCH WILL BE
RELATIVELY LIMITED... SEAS WILL STILL REACH 10 TO 15 FT OR MORE
PARTICULARLY OVER THE EASTERN WATERS.

LONG TERM...GALE FORCE WINDS POSSIBLE INTO SUNDAY. CONDITIONS WILL
GRADUALLY IMPROVE LATE SUNDAY INTO MONDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 4 AM EST SATURDAY FOR MEZ018>022.
     WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR MEZ007>009-
     012>014.
NH...WINTER WEATHER ADVISORY UNTIL 4 AM EST SATURDAY FOR NHZ006-
     008>010.
     WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR NHZ001>004.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST SATURDAY FOR NHZ005-007.
MARINE...STORM WARNING FROM 1 AM TO 5 PM EST SATURDAY FOR ANZ150-
     152>154.
     GALE WARNING FROM 1 AM TO 5 PM EST SATURDAY FOR ANZ151.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Feb 24, 5:12 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
512 AM EST FRI FEB 24 2012

MEZ012>014-018>022-NHZ006-008>010-251015-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-
512 AM EST FRI FEB 24 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
4 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ007>009-NHZ001>004-251015-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
512 AM EST FRI FEB 24 2012

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NHZ005-007-251015-
SOUTHERN GRAFTON-SULLIVAN-
512 AM EST FRI FEB 24 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 AM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ023>028-NHZ013-014-251015-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
512 AM EST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-251015-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
512 AM EST FRI FEB 24 2012

...GALE WARNING IN EFFECT FROM 3 AM TO 5 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Carroll

When
February 24, 4:00 PM EST to February 25, 3:00 AM EST
Where
Northern Carroll forecast zone
Reported by
Trained Spotter
Coordinates
43.874, -71.203 (the zone’s center; the record gives no point)

Heavy Snow, Northern Coos

When
February 24, 4:00 PM EST to February 25, 3:00 AM EST
Where
Northern Coos forecast zone
Reported by
Trained Spotter
Coordinates
44.690, -71.305 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2012Every state in 2012This day in weather historyWarnings in New Hampshire, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368251, 368252.